Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A Galois connection for reduced incidence algebras
HTML articles powered by AMS MathViewer

by Robert L. Davis PDF
Proc. Amer. Math. Soc. 45 (1974), 179-184 Request permission


If $N = \{ 1, \cdots ,n\} ,D \subset N \times N$, and $F$ is an equivalence relation on the “entries” of $D$ the reduced incidence space $g(F)$ is the set of all real matrices $A$ with support in $D$ and such that ${a_{ij}} = {a_{rs}}$ whenever $(i,j)F(r,s)$. Let $\mathcal {L}(D)$ be the lattice of all subspaces of ${R_n}$ having support contained in $D$, and $\mathcal {E}(D)$ that of all equivalences on $D$. Then the map $g$ defined above is Galois connected with a map $f$ which sends a subspace $S$ into the equivalence $f(S)$ having $(i,j)[f(S)](r,s)$ whenever all $A$ in $S$ have ${a_{ij}} = {a_{rs}}$. The Galois closed subspaces (i.e. reduced incidence spaces) are shown to be just those subspaces which are closed under Hadamard multiplication, and if $S = g(F)$ is also a subalgebra then its support $D$ must be a transitive relation. Consequences include not only pinpointing the role of Hadamard multiplication in characterizing reduced incidence algebras, but methods for constructing interesting new types of algebras of matrices.
  • Garrett Birkhoff, Lattice theory, 3rd ed., American Mathematical Society Colloquium Publications, Vol. XXV, American Mathematical Society, Providence, R.I., 1967. MR 0227053
  • Robert L. Davis, Algebras defined by patterns of zeros, J. Combinatorial Theory 9 (1970), 257–260. MR 268208
  • Peter Doubilet, Gian-Carlo Rota, and Richard Stanley, On the foundations of combinatorial theory. VI. The idea of generating function, Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971) Univ. California Press, Berkeley, Calif., 1972, pp. 267–318. MR 0403987
  • David A. Smith, Incidence functions as generalized arithmetic functions. II, Duke Math. J. 36 (1969), 15–30. MR 242757
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05B20
  • Retrieve articles in all journals with MSC: 05B20
Additional Information
  • © Copyright 1974 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 45 (1974), 179-184
  • MSC: Primary 05B20
  • DOI:
  • MathSciNet review: 0363946